Tennessee, 2004

Damaging Wind in Tennessee, July 6, 2004

July 6, 2004 · NWS MRX · 1 event in 1 county or zone

One tree was reported down on Station Camp Road in the Big South Fork National River and Recreation Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down on Station Camp Road in the Big South Fork National River and Recreation Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 5:51 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 5:51 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT TUE JUL  6 2004

.DISCUSSION...
JUST SENT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH. NO
OTHER CHANGES AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW
Hazardous weather outlook, Jul 6, 4:58 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 AM EDT TUE JUL 6 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
558 AM EDT (458 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.  THERE IS A SLIGHT RISK THAT STORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 6, 2:51 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 SW JASPER             35.04N 85.65W
07/06/2004                   MARION             TN   UTILITY COMPANY

            SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
            JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.

0320 PM     HAIL             MIDDLE VALLEY           35.19N 85.19W
07/06/2004  0.25 INCH        HAMILTON           TN   AMATEUR RADIO

            PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.

0325 PM     TSTM WND DMG     MIDDLE VALLEY           35.19N 85.19W
07/06/2004                   HAMILTON           TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
            SHERIFFS OFFICE.

&&

MEP
Local storm report, Jul 6, 3:59 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
07/06/2004                   MEIGS              TN   LAW ENFORCEMENT

            ROOF OFF BUILDING AND NUMEROUS TREES DOWN IN TOWN. COUNTY
            WIDE POWER OUTAGES. REPORTED BY DECATUR PD.

0405 PM     HAIL             2 N CLEVELAND           35.21N 84.87W
07/06/2004  0.75 INCH        BRADLEY            TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL.

0410 PM     TSTM WND DMG     3 N CLEVELAND           35.22N 84.87W
07/06/2004                   BRADLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.
            REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, Jul 6, 4:19 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          3 SE BENTON             35.14N 84.62W
07/06/2004                   POLK               TN   FIRE DEPT/RESCUE

            TORNADO ON GROUND IN CHILHOWEE CAMPGROUND ON BENTON PIKE.
            LOTS OF TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE
            RESCUE.

&&

MEP
Local storm report, Jul 6, 4:47 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN COUNTY WIDE. REPORTED BY
            SHERIFFS OFFICE.

&&

MEP
Local storm report, Jul 6, 7:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CALHOUN                 35.30N 84.75W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN IN CALHOUN.

0410 PM     TSTM WND DMG     1 SE ATHENS             35.44N 84.59W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN ON COUNTY ROAD 446 JUST OFF
            HIGHWAY 39 EAST OUT OF ATHENS.

0410 PM     TSTM WND DMG     6 NW ATHENS             35.51N 84.68W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            A POWERLINE DOWNED ACROSS HIGHWAY 30 BETWEEN ATHENS AND
            DECATUR.

&&

FEF

The radar

The Knoxville radar (KMRX), 119 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 6, 7:55 PM EST
Where
Scott County, 10 mi WSW of Oneida
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -84.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410900.